Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 55, NWS Bismarck, ND

June 23, 2003Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 23, 2003, 6:15 AM CDT for Stutsman County, North Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2003, 6:15 AM CDT (11:15 UTC)
Expired
Jun 23, 2003, 7:00 AM CDT
In force
45 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Stutsman County, ND

The radar

The Bismarck radar (KBIS), 141 km from the middle of the area, began a volume at 11:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 11.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2003-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2003-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
167 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

865 
WUUS53 KBIS 231115
SVRBIS
NDC093-231200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
614 AM CDT MON JUN 23 2003

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA
  THIS INCLUDES THE CITY OF JAMESTOWN

* UNTIL 700 AM CDT

* AT 614 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES SOUTHWEST OF JAMESTOWN...MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JAMESTOWN AT 635 AM CDT
  YPSILANTI AT 640 AM CDT

LAT...LON 4683 9926 4665 9909 4665 9844 4708 9850

$$
JV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:55 AM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 23, 3:55 AM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
355 AM CDT MON JUN 23 2003

MAIN FOCUS IS THUNDERSTORM ACTIVITY AND POPS. THUNDERSTORMS HAVE
DEVELOPED ACROSS SOUTH CENTRAL ND. THINK THIS IS IN RESPONSE TO
RIGHT REAR QUAD OF SPEED MAX AT UPPER JET LEVEL AND VICINITY OF
SURFACE LOW IN NORTH CENTRAL SOUTH DAKOTA PROVIDING SURFACE
CONVERGENCE. H500 VORT ENERGY ALSO MOVING INTO THE STATE IN THE
SOUTHWEST FLOW ALOFT. PUT POPS TODAY ONLY IN SOUTH CENTRAL AND
SOUTHEASTERN COUNTIES WHERE RIGHT REAR QUAD OF SPEED MAX WILL
ENHANCE UPLIFT.

H500 LOW/TROUGH REMAINS OVER THE NWRN US ROCKIES THROUGH WED
MORNING...THEN MOVES ACROSS NORTH DAKOTA DURING THE DAY WED. COOLER
SURFACE HIGH OVER THE STATE GETS REINFORCED WITH COOLER AIR AT THE
SURFACE ON TUESDAY...SO THINKING INSTABILITY SHOWERS WILL BE THE
RULE TUE NIGHT AND WED. LOWERED TEMPS A BIT FOR TUE AND WED AS WELL.

.BIS...NONE.

VINING
Hazardous weather outlook, Jun 23, 5:33 AM CDT, 42 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-241030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
533 AM CDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

EXPECT THUNDERSTORMS WITH HEAVY RAIN TODAY SOUTH CENTRAL AND
SOUTHEAST. SOME STORMS MAY BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER SOUTH CENTRAL AND SOUTHEASTERN
NORTH DAKOTA TODAY AND TONIGHT.

VINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:37 PM CDTSevere Thunderstorm WarningBISEmmons38 min
Jun 23, 3:59 AM CDTSevere Thunderstorm WarningBISSioux46 min
Jun 23, 4:10 AM CDTSevere Thunderstorm WarningBISEmmons65 min
Jun 23, 4:24 AM CDTTornado WarningBISEmmons, Sioux51 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.